Q. Can you please give me more information on the connection between Boniva and osteonecrosis of the jaw? I heard about this on the radio.
I have taken Fosamax and Actonel for osteoporosis but had to discontinue because of digestive problems. Now my doctor is insisting that I try Boniva.
I am skeptical of these drugs, but find that doctors dismiss the dangers of side effects until the damage is done. I want to arm myself with more information about these drugs for my next doctor’s visit.
A. A new study in the Journal of the American Dental Association (Jan. 2009) suggests that jaw bone death (osteonecrosis of the jaw) may be triggered by drugs such as Actonel, Boniva and Fosamax. In this investigation, up to 4 percent of Fosamax patients having a tooth extraction experienced this serious complication.
We are sending you our new Guide to Osteoporosis with an in-depth discussion of the pros and cons of all the drugs used to treat this condition. Other side effects of such drugs have recently come to light in The New England Journal of Medicine. They include unusual thigh-bone fractures (March 20, 2008) and a possible increased risk of esophageal cancer (Jan. 1, 2009).